Maine, 2005

High Wind in Maine, November 16 to 17, 2005

November 16 to 17, 2005 · NWS CAR · 1 event in 1 county or zone

Strong onshore winds developed in advance of an approaching cold front. with some gusts to 60 mph along the immediate coast.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Strong onshore winds developed in advance of an approaching cold front. Winds were sustained at speeds of 25 to 35 mph...with some gusts to 60 mph along the immediate coast. The winds snapped many tree limbs which fell on powerlines contributing to power outages. Nearly 10,000 customers lost power for various lengths of time during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Nov 16, 4:18 PM EST, 5 hours 42 minutes earlier.

Area forecast discussion, Nov 16, 4:18 PM EST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
418 PM EST WED NOV 16 2005

.SYNOPSIS...
A COLD FRONT WILL CROSS THE STATE LATE TONIGHT WITH AREAS OF
HEAVY RAIN AND POSSIBLE GUSTY SOUTHERLY WINDS. BRISK NORTHWEST
WINDS WILL FOLLOW THE COLD FRONT FOR THURSDAY WITH COOLER
TEMPERATURES. AN UPPER TROUGH WILL MOVE ACROSS THE AREA THURSDAY
NIGHT AND PRODUCE SNOW SHOWERS OVER NORTHERN AND CENTRAL
SECTIONS. HIGH PRESSURE WILL BUILD ACROSS THE STATE FRIDAY AND
INTO THE WEEKEND.

&&

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
LATEST SURFACE ANALYSIS SHOWS COLD FRONT CURRENTLY CROSSING THE
CHAMPLAIN VALLEY. EXPECT THE COLD FRONT TO CONTINUE TO MOVE EAST
ACROSS THE FORECAST AREA TONIGHT AND THEN EAST OF THE COAST BY
EARLY THURSDAY MORNING. RADAR MOSAIC SHOWS A GOOD DEAL OF SHOWER
ACTIVITY ACCOMPANIES THE FRONT THEREFORE CATEGORICAL POPS ALL
AREAS TONIGHT. ANOTHER CONCERN IS THE POTENTIAL FOR ANY STRONG
WINDS EARLY THIS EVENING WITH NOSE OF A 925 MB LOW LEVEL JET
TRAVERSING EASTERN AND DOWNEAST MAINE. CURRENTLY HAVE ADVISORIES
UP FOR EASTERN ZONES AND WARNINGS UP FOR IMMEDIATE COAST. WILL NOT
MAKE ANY CHANGES TO THESE HEADLINES. HOWEVER WARM FRONT MAY NEVER
GET THROUGH NORTHERN ZONES AND NOT ALLOW THESE HIGHER WINDS TO MIX
DOWN. WILL KEEP CURRENT HEADLINES IN PLACE WITH KCBW 88D SHOWING
GREATER THAN 50 KTS ABOVE 2 KFT BUT THINK BEST CHANCE FOR THESE
HIGHER WINDS WILL BE CONFINED TO THE NORMALLY WIND PRONE AREAS
ALONG THE DOWNEAST COAST AND ACROSS THE HIGHER TERRAIN.

ON THURSDAY THE FRONT WILL BE EAST OF MOST OF THE FORECAST AREA
BY EARLY MORNING WITH IMPROVING CONDITIONS...ESPECIALLY DOWNEAST
AREAS. A STRONG SHORT WAVE WILL APPROACH FROM THE WEST LATE
THURSDAY AND THEN MOVE ACROSS THE AREA OVERNIGHT THURSDAY.
WITH VIGOROUS VORT MAX CROSSING AND STEEPING LAPSE RATES ACROSS
THE NORTH FEEL CONFIDENT ENOUGH TO GO WITH LIKELY POPS FOR SNOW
SHOWERS ACROSS THE NORTH AND WEST THURSDAY NIGHT.

EXPECT THIS FEATURE TO MOVE EAST OF THE FORECAST AREA EARLY
FRIDAY MORNING WITH SOME LINGERING SNOW SHOWERS ACROSS THE NORTH
EARLY...OTHERWISE EXPECT MAINLY DRY BUT COOL WEATHER DURING THE
AFTERNOON.

&&

.LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...
FOLLOWED HPC GUIDANCE WHICH WAS CLOSE TO THE GFS SOLUTION. HIGH
PRESSURE WILL BUILD OVER NEW ENGLAND THIS WEEKEND BUT MODELS
HAVING TROUBLE HANDLING SPLIT FLOW FOR NEXT WEEK SO LOW CONFIDENCE
AFTER THE WEEKEND. SOME RUNS COMBINED THE FLOW WITH MAJOR STORM
FOR THE EAST COAST BUT OTHER RUNS KEEP FLOWS SEPARATE WITH STORM
TRACK STAYING SOUTHEAST OF THE STATE WITH THE SOUTHERN TRACK.

&&

.AVIATION...
WARM FRONT OVER COASTAL SECTIONS THIS AFTERNOON HAVING TROUBLE
MOVING NORTH TODAY SO EXPECT IFR CONDITIONS TO CONTINUE INTO THIS
EVENING. COLD FRONT WILL CROSS THE STATE AFTER MIDNIGHT WITH
IMPROVING CONDITIONS WITH DIRER NORTHWEST FLOW.

&&

.MARINE...
WILL CONTINUE WITH MINIMAL GALE WARNING TONIGHT. OTHERWISE EXPECT
SCA CONDITIONS LATER THURSDAY AND THURSDAY NIGHT IN THE COLD
ADVECTION PATTERN.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...HIGH WIND WARNING FOR MEZ029-030 UNTIL 2 AM THURSDAY.
  ...WIND ADVISORY FOR MEZ002-005-006-011-015>017-031-032 UNTIL 2
     AM THURSDAY.
MARINE...GALE WARNING FOR ANZ050 UNTIL 2 AM THURSDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ050 FROM 2 AM THURSDAY TO 7 PM
     THURSDAY.
&&

SHORT TERM/MARINE...DUDA
LONG TERM/MARINE...FOSTER
AVIATION...NORTON
Hazardous weather outlook, Nov 16, 6:33 AM EST, 15 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
633 AM EST WED NOV 16 2005

ANZ050-MEZ001>006-010-011-015>017-029>032-171145-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
633 AM EST WED NOV 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT
DEEP LOW PRESSURE LIFTING INTO WESTERN QUEBEC LATER TODAY WILL
PRODUCE A VARIETY OF WEATHER ACROSS THE REGION.  AREAS OF LIGHT
FREEZING RAIN WILL CONTINUE ACROSS FAR NORTHERN MAINE INTO THE
MORNING HOURS WHERE A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH
9 AM EST. SEE THE PRODUCT PWMWSWCAR FOR ADDITIONAL INFORMATION.

STRONG SOUTHERLY WINDS WILL DEVELOP LATER TODAY...ESPECIALLY
ACROSS DOWNEAST AND EAST CENTRAL MAINE. A HIGH WIND WARNING HAS
BEEN ISSUED FOR COASTAL AREAS WITH A WIND ADVISORY FOR INTERIOR
DOWNEAST AND EAST CENTRAL MAINE. SEE THE PRODUCT PWMNPWCAR FOR
ADDITIONAL INFORMATION.

A STRONG COLD FRONT ASSOCIATED WITH THIS STORM SYSTEM WILL MOVE
ACROSS THE AREA FROM THE WEST TONIGHT. STRONG SOUTHERLY WINDS WILL
CONTINUE AND LOCALLY HEAVY RAIN IS POSSIBLE. CONDITIONS WILL
FINALLY BEGIN TO IMPROVE LATE TONIGHT FROM WEST TO EAST AFTER THIS
COLD FRONT MOVES THROUGH.

FINALLY...A GALE WARNING IS IN EFFECT FOR THIS AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF STRONG WINDS...SIGNIFICANT ICING AND HEAVY RAIN
ARE APPRECIATED.

KHW

In the hours before

Special weather statement, Nov 16, 7:25 PM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
725 PM EST WED NOV 16 2005

MEZ001-003-004-010-170830-
NORTHWEST AROOSTOOK-NORTHERN SOMERSET-NORTHERN PISCATAQUIS-
CENTRAL PISCATAQUIS-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...BAKER LAKE...BILLY-JACK DEPOT...
BAXTER ST PARK...CHAMBERLAIN LAKE...CHURCHILL DAM...
MOUNT KATAHDIN...GREENVILLE...MONSON...BLANCHARD
725 PM EST WED NOV 16 2005

...HEAVY SHOWERS AND GUSTY WINDS TO ACCOMPANY STRONG COLD FRONT TONIGHT...

A COLD FRONT CURRENTLY MOVING THROUGH WESTERN NEW ENGLAND WILL CROSS
THE REGION EARLY TONIGHT. STRONG LOW LEVEL WINDS AHEAD OF THE COLD
FRONT WILL COMBINE WITH A LINE OF HEAVY SHOWERS TO RESULT IN WIND
GUSTS UP TO 45 MPH ESPECIALLY OVER THE HIGHER TERRAIN EARLY TONIGHT.

RAINFALL AMOUNTS OF UP TO A HALF INCH WILL ACCOMPANY THE LINE OF
SHOWERS. SOME OF THE QUICKER RESPONDING SMALL RIVERS...STREAMS AND
BROOKS MAY SEE A RAPID RISE IN WATER LEVELS...HOWEVER ALL SMALL
RIVERS...STREAMS AND BROOKS WILL REMAIN WITHIN THEIR BANKS AND NO
FLOODING IS EXPECTED.

THE COLD FRONT WILL MOVE EAST OF THE REGION TAKING THE HEAVIER
SHOWERS AND STRONG WINDS AWAY FROM THE REGION LATER TONIGHT.

FITZSIMMONS
Special weather statement, Nov 16, 7:35 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
735 PM EST WED NOV 16 2005

MEZ002-170545-
NORTHEAST AROOSTOOK-
INCLUDING THE CITIES OF...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL
735 PM EST WED NOV 16 2005

...LOCALLY DENSE FOG ACROSS MUCH OF NORTHEAST MAINE EARLY TONIGHT...

WARM MOIST AIR ALOFT COMING INTO CONTACT WITH THE RELATIVE COLD
SURFACE AND LEFTOVER SNOW-PACK HAS RESULTED IN WIDESPREAD FOG...
SOME OF WHICH IS LOCALLY DENSE. MOTORISTS CAN EXPECT VISIBILITIES
BELOW A QUARTER MILE AT TIMES ESPECIALLY AT HIGHER ELEVATIONS AND
SHOULD EXERCISE CAUTION WHILE TRAVELING EARLY TONIGHT.

A LINE OF SHOWERS ACCOMPANYING A COLD FRONT WILL MOVE THROUGH THE
REGION AND IMPROVE VISIBILITY LATER TONIGHT.

FITZSIMMONS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Coastal Hancock

When
November 16, 10:00 PM EST to November 17, 2:00 AM EST
Where
Coastal Hancock forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484103.